1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

Drugs and Vascular Dementia

Discussion in 'I care for a person with dementia' started by marts1711, Apr 19, 2015.

  1. marts1711

    marts1711 Registered User

    Oct 25, 2014
    44
    I am finding this forum very helpful

    My latest gripe about dads care is this......

    My dad has vascular dementia (amongst numerous other ailments). He is in an EMI nursing home. A few months ago a GP started him on Mirtazapine as his mood is very low. He cries a lot and says he feels ill all the time. He has started asking for his mum which is very distressing for us. We have had to CPN review this drug and she felt that dad was not in a true depression but more that his low mood is part of his dementia.
    Last week we also found out that another GP has now prescribed him Zopiclone (without our knowledge I might add, and we have LPA's!!!!) as he is awake for a lot of the night and wanders around the nursing home. He has been on this Zopiclone for 3 weeks now and it has had no affect. So last Friday my sister went to see this GP and told him we want him off both drugs. To cut a long story short, the GP argued that these two drugs will slow down the progression of his dementia?????
    Personally I think this GP doesn't have a clue. My understanding is Zopiclone can only be taken for very short periods of time and I have read the NHS guide lines for who should be prescribed it and it clearly states that caution should be used in those over 80 (he is 82) those with heart conditions and kidney disease.. He has both.
    How can I get my father off these drugs? I feel the NH is just trying to dope him up to give themselves a quieter life.:mad:

    Any views would be appreciated.
    Thanks
     
  2. Acco

    Acco Registered User

    Oct 3, 2011
    228
    Take any documents you have or get hold off identifying the prescribing details for the drugs, and L.A.P, to the G.P. and if he doesn't respond as you think fit ask for an immediate second opinion from another G.P. I wish you well in your endeavours. Sorry but I do not have any experience or knowledge of that medication.
     
  3. Tin

    Tin Registered User

    May 18, 2014
    4,829
    UK
    Slow down the progression of his Dementia !!!? Mum has been on both of these, as I understand it, one is to help break Insomnia/ help to sleep and the other is an anti depressant. We have seen every gp at our medical centre and all in a roundabout way have said Dementia usually brings on depression and so that's why they prescribe anti depressants, never said it slows it down. Think you need to talk to another gp.
     
  4. balloo

    balloo Registered User

    Sep 21, 2013
    227
    northamptonshire
    my MIL has been given both these at different times she lives with us and the Zopline stopped working to trying the other one .It is s we hope she stops wondering around at night .our GP said they would not be used ina home as they have 24/7 staff but we do need sleep.
     
  5. Mollygoose

    Mollygoose Registered User

    Dec 19, 2014
    52
    Lincolnshire
    My mother is 89yrs Young and has dementia ! She has short term memory and has carers in 3times a day ! She has side effects with every drug tried ! So I have decided let nature do what it needs to do ! She has been far better without any treatment ! So are drugs doing more harm than good ! I wonder !
     
  6. Suzanna1969

    Suzanna1969 Registered User

    Mar 28, 2015
    346
    Essex
    #6 Suzanna1969, Apr 19, 2015
    Last edited: Apr 19, 2015
    Mum is on Citilopram and still spends the first few hours of most days sobbing inconsolably. The slightest thing sets her off. This morning it was because we couldn't find the instruction manual for the 25 year old washing machine.

    Dad (who has Vascular Parkinson's) is on Citilopram too, plus others. Seriously I could use them as a pair of maracas. Dad has said several times he wonders what would happen if they both just stopped taking all their drugs. I said 'Well you'd probably both have major strokes which would render you incapable of wiping your own bums so I'd have to do it' which put a stop to that nonsense. Although I do sometimes wonder if the drugs are doing them any favours.

    You trust doctors to have their interests at heart but not always, huh?
     
  7. RedLou

    RedLou Registered User

    Jul 30, 2014
    1,161
    I'm trying to get the doctors to put my father on medication for his continual anxiety. Sometimes there's some basis in reality for his various concerns (although inflated) and sometimes entirely fictional. He's aged 89, so why not give him something to stop the continuous fretting?
     
  8. DaBu79

    DaBu79 Registered User

    Apr 17, 2015
    3
    My dad is on Sertraline and Epilem, they are the most common drugs used for low mood and depression caused by dementia.


    Sent from my iPhone using Talking Point
     
  9. Naomi's Mum

    Naomi's Mum Registered User

    Sep 26, 2016
    3
    Citilopram

    My Dad (92 with alzheimers) was put on this drug went very sleepy and was taken off. but I expect he will again become depressed. did you get anywhere with your Dad?

     
  10. Shedrech

    Shedrech Volunteer Moderator

    Dec 15, 2012
    7,440
    Yorkshire
    #10 Shedrech, Dec 2, 2016
    Last edited: Dec 2, 2016
    hi Naomi's Mum
    just to let you know that the last post to this tread was in April 2015, though RedLou still posts and others may well be able to help you out
    you can see when a post was added by looking above the username of each post
    I don't have any knowledge of the drug in your title
    best wishes
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.